Virginia, 2020

Hail and Damaging Winds in Virginia, July 21, 2020

July 21, 2020 · NWS RNK · 10 events in 7 counties and zones

Thunderstorms developed during the peaking heating of the day within an atmosphere conducive to producing storms with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed during the peaking heating of the day within an atmosphere conducive to producing storms with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 8:51 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 8:51 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
951 AM EDT Tue Jul 21 2020

.SYNOPSIS...
An upper level ridge will remain over the southeast United
States into Wednesday. This will result in hot and humid
conditions with a chance for afternoon and evening thunderstorms
each day through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM EDT Tuesday...

Just another hot/humid day for us. PWATs up to 1.51 inches on
RNK 12z sounding. Area of mid clouds moving across the
foothills/piedmont this morning will briefly impede the heating,
but expect these clouds to scatter out toward noon, with
scattered to broken cumulus becoming towering cumulus and CB's
by midday/early afternoon.

High-res models somewhat different onto start time of storms,
but leaning toward the ARW/Nested NAM and think will see storms
start to erupt by noon along/west of the Blue Ridge, then
propagate or develop east into the lee trough this
afternoon/evening. No changes to the heat advisory and the
severe weather outlook from previous forecast.

Previous discussion from early morning...

Heat Advisory will be in effect for the North Carolina and
Virginia piedmont later today.

592dm upper ridge was centered over the southern Blue Ridge
this morning with little change in this pattern today and
tonight. This afternoon there will be plenty of instability with
Convective Available Potential Energy around 2500 J/Kg and
little to no cap. So will keep scattered pulse thunderstorms in
the forecast, mainly between noon and 9PM. Precipitable water
values will be in the 1.6 to 2.0 inch range so very heavy
rainfall is expected from the storms. No particular organization
to the storms so the threat for any severe weather or flash
flooding is localized. Bufkit forecast soundings do show deep
mixing up through 7-9Kft with an inverted-V look below the Level
of Free Convection.

Current air mass features 850MB temperatures of +20 to +22 over
southwest Virginia, northwest North Carolina and southeast West
Virginia again today. Given limited cloud cover the in morning,
locations that remain dry will have maximum temperatures 5 to
10 degrees above normal. Muggy weather continues tonight. Will
stay on the mild side of guidance for overnight lows.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 130 AM EDT Tuesday...

The upper level ridge of high pressure over the Southeast CONUS is
forecast to weaken for the second half of the week.  This should
lead to some cooling aloft leading to better lapse rates and storm
coverage Wednesday through Friday. Depending on how the ridge breaks
down, we could be subject to somewhat better organized deep
convection.  Models favor an uptick in coverage, especially during
the afternoon and evening hours each day, thus will bump pops into
likely category during the peak heating part of the day, especially
along the Blue Ridge where low level forcing will be the greatest
due to differential heating near the ridge crest.

Temperatures are forecast to remain above normal, although clouds
and shower coverage should prevent anything extreme. For the most
part looking at high temperatures in the 90s for the foothills and
piedmont and 80s for the mountains...or about 4 to 7 degrees above
the seasonal norm.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 130 AM EDT Tuesday...

The strong subtropical ridge is forecast to retrograde this weekend
with heights building from the MS Valley into the upper Midwest.
This should favor northwest winds aloft, and may actually push a
weak front through the region from the north by Saturday.  This
should help take the edge off the temperature for a few days...
something closer to the seasonal norm.   Attm, not certain how much
drying will actually take place behind the front. Climatology is not
favorable for sweeping airmass changes this time of year...but if
the models are correct, dewpoints may actually go down 5 degrees or
so, yielding 60s as opposed to the 70s, and this should make if
feel a little more bearable at night.

The chance for precipitation will continue to be largely diurnally
driven with a tendency for thundershowers to initiate in the
mountains and west and propagate toward the Piedmont by evening.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 645 AM EDT Tuesday...

Scattered thunderstorms will develop again today in the
mountains and foothills of Virginia and North Carolina,
especially along the Blue Ridge south of KROA. The thunderstorms
will produce very heavy rain, resulting in MVFR visibilities and
will have the potential for locally gusty wind. A majority of
the storms will dissipate shortly after sunset.

Shallow MVFR to IFR fog formed in the river valleys this
morning. KLWB will improve back to VFR by 14z/10AM. MVFR or
worse fog is likely again tonight in locations that get rain the
late afternoon or early evening.

Otherwise VFR conditions are expected for the Mid Atlantic
region and Carolinas today and tonight.

Average confidence for the occurrence of thunderstorms at any
individual airport.
Above average confidence for wind, ceiling and visibility.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through most of the
week. We will continue to have afternoon and early evening
scattered storms through the extended period. Thus periods of
sub-VFR are possible in storms, and potential for late
night/early morning fog at LWB/BCB and perhaps other locations
depending on where there is daily significant rainfall.

&&

.CLIMATE...
Record temps for today at climate locations:

July 20
Site 	Record High/Year 	Warmest Low/Year
KBLF 	94 1934 			78 1934
KDAN 	102 1977 			75 2015
KLYH 	103 1926 			80 1930
KROA 	104 1926 			75 2008
KRNK 	99 1926 			74 1934

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ044>047-058-
     059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ005-006.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PM
LONG TERM...PM/RAB
AVIATION...AMS/PM
CLIMATE...AMS/SK
Hazardous weather outlook, Jul 21, 3:05 AM EST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EDT Tue Jul 21 2020

NCZ005-006-VAZ044>047-058-059-220900-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
405 AM EDT Tue Jul 21 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is also a Marginal Risk for strong to severe thunderstorms
this afternoon and evening. The primary threat will be damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may reach 102 to 108 again on Wednesday.

Thunderstorms could be strong to severe Wednesday afternoon and
evening, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-004-019-020-VAZ022>024-032>035-043-220900-
Surry-Stokes-Wilkes-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-
405 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk for strong to severe thunderstorms this
afternoon and evening. The primary threat will be damaging wind
gusts. Also, heat index values may reach 100-104 this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms could be strong to severe Wednesday afternoon and
evening, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-220900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
405 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk for strong to severe thunderstorms this
afternoon and evening. The primary threat will be damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms could be strong to severe Wednesday afternoon and
evening, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 11:19 AM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
1219 PM EDT Tue Jul 21 2020

VAZ015-211645-
Grayson-
1219 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON COUNTY...

At 1219 PM EDT, a strong thunderstorm was located over Spring Valley,
or near Fries, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fries...
and Spring Valley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3676 8101 3675 8099 3665 8095 3663 8112
      3671 8115
TIME...MOT...LOC 1619Z 264DEG 5KT 3669 8107

RR

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
July 21, 11:20 AM EST
Where
Grayson County, 1.8 mi WSW of Carsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.670, -81.100

Thunderstorm winds downed a couple of trees. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
July 21, 12:45 PM EST
Where
Roanoke County, 0.75 mi NNE of Mason Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.380, -80.065

Thunderstorm winds brought two trees down on Catawba Valley Road. One of the trees fell onto a home in the 3700 block. Damage values are estimated.

Lightning, Floyd

When
July 21, 1:05 PM EST
Where
Floyd County, 1.41 mi E of Pizarro
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.927, -80.195

A home was struck by lightning on Silverleaf Road. Damage was minor. Damage values are estimated.

Lightning, Floyd

When
July 21, 1:05 PM EST
Where
Floyd County, 2.61 mi WSW of Pizarro
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.910, -80.260

Lightning struck a home on Shooting Creek Road. Damage was minor. Damage values are estimated.

Thunderstorm Wind, Floyd

When
July 21, 1:55 PM EST
Where
Floyd County, 2.29 mi NW of Pizarro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.957, -80.243

Thunderstorm winds blew a tree and multiple limbs down on Poor Farm Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 21, 3:05 PM EST to 3:10 PM EST
Where
Bedford County, 1.41 mi SW of Bedford City to 1.1 mi E of Bedford City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.315, -79.547

Thunderstorms winds brought down a large number of trees from just outside of Bedford along Dickerson Mill Road to within the town of Bedford. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 21, 9:01 PM EST to 9:06 PM EST
Where
Danville (C) County, 1.31 mi WNW of Danville to 1.38 mi N of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.600, -79.410

Thunderstorm winds blew down five trees down across the northern section of the City of Danville. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
July 21, 9:25 PM EST
Where
Rockbridge County, 1.33 mi ENE of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.634, -79.526

Thunderstorm winds blew at least a couple of trees down near the intersection of Forge Hill road and Buck Hill Road. Damage values are estimated.

Hail, Franklin

When
July 21, 10:10 PM EST
Where
Franklin County, 2.31 mi WSW of Hardys Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -79.860

Quarter-size hail fell near Ridgecrest Road.

Thunderstorm Wind, Franklin

When
July 21, 10:12 PM EST
Where
Franklin County, 0.88 mi SW of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.210, -79.830

Thunderstorm winds blew at least two trees down at Seven Gables Farm. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911692, 911693, 911694, 911695, 911686, 911688, 911689, 911698, 911690, 911691.